MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF THREE HOLE SHELL 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. REF THREE HOLE SHELL 56MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71336456
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Pain (1994)
Date of Event 03/08/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a total hip revision due to pain that became progressively worse.The whole system was replaced.
 
Additional Manufacturer Narrative
The devices, used in treatment, were not returned for evaluation and the reported event could not be confirmed.The medical investigation concluded that, based on the available information, the reported pain along with cup malposition, heterotopic ossification, trochanteric impingement contributed to the root cause for the device revision.The cup malposition cannot be concluded if it was a change over time and therefore a failure vs an improper position at time of implantation.In addition, the ¿heterotopic ossification¿ cannot be concluded but some patients can be genetically predisposed, it is a known complication of joint surgeries and is related to the procedure and not the device.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.A review of complaint history did not reveal additional complaints for the listed batches.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes could include malposition/ migration of the device or ossification.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the devices or additional information be received, the complaints will be reopened.No further investigation warranted for these complaints; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
REF THREE HOLE SHELL 56MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9362833
Report Number1020279-2019-04139
Device Sequence Number14196346
Product Code MBL
UDI-Device Identifier03596010454379
UDI-Public03596010454379
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/02/2018
Device Model Number71336456
Device Catalogue Number71336456
Device Lot Number08BM05872
Initial Date Received by Manufacturer 10/23/2019
Supplement Date Received by Manufacturer03/06/2020
Initial Report FDA Received Date11/22/2019
Supplement Report FDA Received Date03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;